Alert archive / Minnesota / Wind Advisories in 2008
Wind Advisory 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at May 12, 2008, 12:46 PM CDT for 8 counties in Minnesota; 5 counties in Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2008, 12:46 PM CDT (17:46 UTC)
- Expired
- May 12, 2008, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 121746 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1246 PM CDT MON MAY 12 2008 .IT WILL BE WINDY TODAY AS STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH THE AFTERNOON HOURS AHEAD OF A TROUGH OF LOW PRESSURE. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-130000- /O.NEW.KFSD.WI.Y.0010.080512T1746Z-080513T0000Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER... STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE 1246 PM CDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 TO 45 MPH CAN BE EXPECTED THROUGH THE AFTERNOON HOURS. THE WINDY CONDITIONS WILL GRADUALLY SUBSIDE THIS EVENING. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ BT
1 follow-up statement
000 WWUS73 KFSD 122016 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 316 PM CDT MON MAY 12 2008 .STRONG SOUTHERLY WINDS WILL SHIFT SLOWLY EAST OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY THIS EVENING. IAZ002-003-013-014-022-MNZ071-072-080-081-089-090-097-098-130000- /O.CON.KFSD.WI.Y.0010.000000T0000Z-080513T0000Z/ OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-LINCOLN-LYON-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER... STORM LAKE...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE 316 PM CDT MON MAY 12 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 TO 45 MPH CAN BE EXPECTED FOR THE REST OF THE AFTERNOON. THE WINDY CONDITIONS WILL GRADUALLY SUBSIDE THIS EVENING. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ RSR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at May 12, 10:05 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 12, 10:05 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 AM CDT MON MAY 12 2008 .DISCUSSION... FORECAST IN GOOD SHAPE WITH NO ZFP UPDATE PLANNED. HAVE TWEAKED A FEW TEMPERATURES UP A DEGREE OR TWO IN CENTRAL AND EASTERN CWA...OTHERWISE GOING TEMPERATURES LOOK GOOD. MAIN ISSUE FOR TODAY WILL BE THE WINDS. PRESSURE FALLS OF 3+ MB/3 HRS ACROSS SOUTHWEST MINNESOTA EXPECTED TO EXPAND INTO NORTHWEST IOWA THIS AFTERNOON AS SURFACE TROUGH TO THE WEST INTENSIFIES. STRONG WARM AIR ADVECTION WILL KEEP STRONGEST WINDS FROM MIXING TO THE SURFACE WITH LOW LEVEL JET IN EXCESS OF 50 KNOTS NOTED ON 12Z KABR SOUNDING. WITH THAT SAID...EXPECT WIND GUSTS TO APPROACH ADVISORY CONDITIONS...BUT FALL JUST SHORT. OTHER CONCERN TODAY FIRE WEATHER. LIMITED MOISTURE ACROSS THE AREA WILL PRODUCE RELATIVE HUMIDITIES OF 30-40 PERCENT THIS AFTERNOON. THIS COMBINED WITH THE STRONG WINDS WILL PRODUCE A VERY HIGH AND EXTREME FIRE DANGER ACROSS FORECAST AREA TODAY. /BT && .AVIATION... VFR THROUGH THE TAF PERIOD. STRONG SRLY WINDS ACROSS THE AREA TODAY. SFC TROUGH OVER WRN SD TO MOVE INTO IA AND MN TONIGHT WITH WINDS SHIFTING TO THE NW. BREEZY NW FLOW FOR WED. && .PREV DISCUSSION... WARMER BUT WINDY FOR TODAY AS TROUGH APPROACHES. GRADIENT TIGHTEN RAPIDLY THIS MORNING AS LEE TROUGH DEVELOPS LEE OF THE NRN ROCKIES. CURRENTLY SFC WINDS IN THE 20 KT RANGE OVER CNTRL SD. AS STRONGEST GRADIENT SHIFTS E...WIND WILL STRENGTHEN RAPIDLY THIS MORNING ACROSS ERN SD...NW MN...AND SW IA. HAVE CONSIDERED GOING WIND ADVISORY GENERALLY FROM I29 EWRD AS WINDS WILL APPROACH 30 MPH SUSTAINED...BUT WILL HOLD OFF ON ADVISORY FOR NOW AS ADVISORY CONDITIONS ARE MARGINAL AND GFS INDICATES WINDS A FEW KNOTS BELOW. WILL CONTINUE TO MONITOR WINDS WITH MORNING AND WILL ISSUE AN ADVISORY IF NEEDED. CHANCES FOR PRECIPITATION VERY LOW FOR TODAY. VERY LITTLE MOISTURE TO WORK WITH AND DESPITE STEEP LOW LEVEL LAPSE RATE...STRONG CAP IN PLACE...SO NO CHANCES OF SFC BASED CONVECTION. THERE MAY BE SOME MID LEVEL MOISTURE TO WORK WITH...BUT EVEN THAT IS LIMITED...SO NO MENTIONABLE CHANCE OF PRECIPITATION UNTIL LATER THIS EVENING IN THE WEST...THEN INTO THE EAST LATE TONIGHT. CHANCES FOR PRECIPITATION CONTINUE INTO TUE AS MAIN UPPER TROUGH PROPAGATES E ACROSS THE AREA. GENERALLY KEPT THE 30 TO 40 POPS GOING FOR LIGHT PRECIPITATION AMOUNTS. DO NOT SEE MUCH MORE THAT LIGHT ACCUMULATIONS. LOWER LEVEL REMAIN PRETTY DRY...AS GULF MOISTURE IS NO WHERE CLOSE TO RETURNING. CURRENTLY...50 DEG F DEW POINTS CAN NOT EVEN BE FOUND ALONG THE GULF COAST. WILL PROBABLY SEE SOME MINOR POOLING OF MOISTURE ALONG THE SFC TROUGH TONIGHT...BUT SFC AND MID LEVEL BNDRY PUSH E ACROSS THE CWA TONIGHT...WELL AHEAD OF UPPER TROUGH. AS UPPER DYNAMICS NEVER HOOK UP WITH LOW LEVELS...CHANCES FOR WIDESPREAD MEASURABLE PRECIPITATION WITH BE ON THE LOW SIDE. GENERALLY SPEAKING...AVERAGE RAIN FALL AMOUNTS SHOULD STAY BELOW A TENTH OF AN INCH. THERE IS HOWEVER A SMALL CHANCE OF ISOLATED THUNDERSTORMS AHEAD OF THE MID LEVEL BNDRY...SO CONTINUED THE MENTION OF THUNDERSTORMS...BUT DO NOT ANTICIPATE ANYTHING SEVERE SHOULD SOMETHING DEVELOP. NW FLOW TAKES CONTROL FOR WED AND REMAINS THE DOMINATE WEATHER FEATURE THROUGH THE EXTENDED AS AMPLIFIED TROUGH DIGS IN OVER THE ERN CONUS. WILL HAVE TO WATCH THU FOR CHANCE OF PRECIP AS S/WV DROPS SWRD...OTHERWISE DRY THROUGH THE EXTENDED. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL
Hazardous weather outlook, May 12, 10:53 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1053 AM CDT MON MAY 12 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1053 AM CDT MON MAY 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA OVERNIGHT. ANY STORMS THAT DEVELOP WILL NOT BE SEVERE. FIRE DANGER... TEMPERATURES WILL RISE INTO THE 60S AND 70S THIS AFTERNOON...AND WILL BE ACCOMPANIED BY RELATIVE DRY AIR AND STRONG SOUTHERLY WINDS OF 20 TO 30 MPH. THIS WILL PRODUCE RELATIVE HUMIDITIES IN THE 30 TO 40 PERCENT RANGE. THIS COMBINATION OF FACTORS WILL PUSH THE RANGELAND FIRE INDEX INTO THE VERY HIGH TO EXTREME CATEGORY THIS AFTERNOON. THIS MEANS FIRES CAN BECOME LARGE AND SPREAD RAPIDLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
Nearby
Wind Advisories in Minnesota, 2008Wind Advisories in Iowa, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.